(Undated) -- A new program in the state of Nebraska aims to get easier access to Narcan nasal spray kits, in the hopes of curbing more opioid overdose deaths in the state.
Narcan is a life-saving medication that can reverse an opioid overdose. Health leaders say Narcan should be carried by anyone at risk of an overdose and by those who know someone at risk. They say it cannot harm someone if they’re overdosing on drugs other than opioids.
Any Nebraska resident can get the medicine for free, without a prescription, at one of 44 pharmacies that are currently participating across the state. You can find a locator map and more information here. The new program is being offered through the Nebraska DHHS Division of Behavioral Health, the Nebraska Pharmacists Association, and Behavioral Health Region Systems.
Common opioids include prescriptions used to treat pain, such as morphine, codeine, methadone, oxycodone, hydrocodone, fentanyl, and hydromorphone, and street drugs like heroin. Signs of opioid overdose, which is a life-threatening emergency, include the following:
- The face is extremely pale and/or clammy to the touch
- The body is limp
- Fingernails or lips have a blue or purple cast
- The person is vomiting or making gurgling noises
- The person cannot be awakened from sleep or cannot speak
- Breathing is very slow or stopped
- The pulse is very slow or stopped
If you believe someone is overdosing you should call 911 and administer Narcan. If the person does not respond within two to three minutes, a second dose should be given. You should also try to keep the person awake and breathing, lay the person on their side to prevent choking, and stay with them until emergency assistance arrives.